Alert archive / Utah / Special Weather Statements in 2021
Special Weather Statement, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this special weather statement at Jul 31, 2021, 7:06 PM MDT. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2021, 7:06 PM MDT (01:06 UTC)
- Expired
- Jul 31, 2021, 7:30 PM MDT
- In force
- 24 min
- Issued by
- NWS Salt Lake City, UT
The radar
The Salt Lake City radar (KMTX), 62 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Elko, NV (KLKN), launched 00:00Z, 1.1 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 84 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 1100 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -45 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
973 WWUS85 KSLC 010106 SPSSLC Special Weather Statement National Weather Service Salt Lake City UT 706 PM MDT Sat Jul 31 2021 UTZ101-010130- Great Salt Lake Desert and Mountains UT- 706 PM MDT Sat Jul 31 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BOX ELDER AND NORTHERN TOOELE COUNTIES UNTIL 730 PM MDT... At 706 PM MDT, National Weather Service Doppler radar indicated a strong thunderstorm over Utah Test and Training Range North, or 49 miles northeast of Wendover...moving north at 10 mph. Penny to nickel size hail and wind gusts up to 50 mph will be possible. Locations impacted include... Utah Test and Training Range North. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. && LAT...LON 4101 11304 4098 11327 4123 11340 4129 11305 TIME...MOT...LOC 0106Z 168DEG 8KT 4107 11318 $$ ND
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at Jul 31, 3:12 PM MDT, 3 hours 54 minutes earlier.
Area forecast discussion, Jul 31, 3:12 PM MDT, 3 hours 54 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 312 PM MDT Sat Jul 31 2021 .SYNOPSIS...Deep moisture will remain across Utah and southwest Wyoming through Monday. This will result in an extended period of thunderstorm chances with a heavy rain threat, along with temperatures trending slightly below normal. A warming and drying trend is anticipated by midweek. && .SHORT TERM (Through 12Z Tuesday)...Utah and southwest Wyoming remain under a moist southerly flow this afternoon with high pressure centered just to the east. PWs are in excess of 1.0" across the majority of the area, with some values as high as 1.4" over parts of western Utah. With daytime heating, showers and thunderstorms have predictably developed over the higher terrain with some storms drifting into some valleys just to the north of the terrain. Convection will continue to develop through the afternoon and into the early evening, with very heavy rain possible with any storms that develop along with gusty winds, frequent lightning, and small hail. The clouds and moisture will also keep high temperatures at or below seasonal normals once again. Shortwave energy over the Great Basin is expected to lift northward, reaching far northwest Utah Sunday afternoon before sliding east across northern Utah through Monday. This will provide additional instability, especially across western and northern portions of the forecast area. This will also bring some better shear which could lead to more organized and/or longer lived convection. As a result, anticipating that tomorrow will be at least a bit more active than today. However, as this wave lifts northward, it will start to bring some drier air into southwest Utah as early as tomorrow afternoon, so convection should be more focused over central and northern Utah. Drier air will continue to move in from the south on Monday as high pressure builds over the Great Basin. Still anticipating another good round of convection for northern and eastern portions of the forecast area but southern and western portions of the area should be noticeably drier and less active. .LONG TERM (After 12Z Tuesday)...Monsoon activity ends, but some diurnal convection will linger over the higher terrain. Most everyone will see a quiet and dry forecast for much of the week and into next weekend, with warming temperatures. Slight subtleties emerge within the long range model outputs for a weak monsoon surge occurring across far southern Utah by next weekend. A large amplitude ridge axis across the interior west will extend north into northern Montana. Utah will be positioned underneath the ridge axis with the flow shifting to a northerly flow. This pattern will shutoff the monsoon moisture hose and we will continue to dry out. Given the rich plumes of moisture that was pumped into Utah from the monsoonal surges, residual moisture across the higher terrain should be enough to kick start some diurnal convection on Tuesday. The drying trend will really begin to take off Wednesday as a trough axis swings into the California coast and breaks down the ridge axis over Utah. As this trough continues to move east strong winds develop aloft and these winds will begin to advect very dry air sitting across the crest of the Sierra's into Utah Wednesday and Thursday. Temperatures will also respond by warming back to seasonal normals on Wednesday, then slightly above normal temperatures can be expected on Thursday. In this type of pattern where we have a trough shifting the flow aloft to dry southwesterly flow that will advect a dry airmass across Utah, we would begin to address some fire weather concerns. With the multiple rounds of wetting rains and the moist airmass we have had in place, current fire weather concerns are low at this time, but will be monitored going forward. Some isolated thunderstorms will again be possible but coverage will be sparse and may only be confined to typical convergence zone, initiation points i.e., Boulder Mountain and the Uinta's on Thursday and Friday. Heading into Day 7 (Next Saturday), some subtle hints at for a return of a weak monsoon begin to emerge in some of the long range model outputs for areas across far southern Utah and the southern Utah mountains. Low end PoPS were added to account for this, but overall confidence is low at this time. && .AVIATION...KSLC...VFR conditions are expected through the TAF period. Showers and thunderstorms will likely develop over the terrain to the east and southwest of the terminal around 20z. Confidence is low of these impacting the terminal, but TEMPO groups may be added if confidence increases. Best window for thunderstorm activity will be from 20z- 03z. There is a 60% chance for gusty and erratic winds to impact the terminal from nearby thunderstorm outflows. Vicinity showers and thunderstorms will keep the winds out of the west-northwest through 03z, then switch to a prevailing southerly flow through the morning. Rest of Utah and southwest Wyoming...Widespread VFR conditions will prevail across the airspace. Showers and thunderstorms have developed across northern and southern Utah this afternoon. The window for thunderstorms will be from 21-03z. Erratic outflow winds are the primary aviation concern, followed by the potential for brief locally heavy rain should a storm impact a terminal directly. Due to the heavy rain, storms will be capable of MVFR/IFR visibilities and may obscure terrain. && .FIRE WEATHER...Monsoonal moisture remains in place across the region, which will allow for scattered to numerous showers and thunderstorms through Monday, primarily during the afternoon and early evening. Convection through tonight will be primarily focused over the higher terrain with some drift into the valleys during the late afternoon into the early evening. Sunday looks to be more active, however, as a weak weather disturbance brushes by the area. With abundant moisture in place any storms that form will be capable of producing heavy rainfall. Temperatures will continue to run a bit below normal, and relative humidity values will remain elevated with good to excellent overnight recovery. As this weather system passes moves east of the area, drier air will spread across the region beginning Tuesday, remaining in place for the middle to latter part of the upcoming week. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && SHORT TERM/FIRE WEATHER...Traphagan LONG TERM/AVIATION...Woodward For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 31, 5:41 AM MDT, 13 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 541 AM MDT Sat Jul 31 2021 UTZ101>131-WYZ021-011200- Great Salt Lake Desert and Mountains-Tooele and Rush Valleys- Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley- Utah Valley-Cache Valley/Utah Portion-Wasatch Back- Bear Lake and Bear River Valley-Wasatch Mountains I-80 North- Wasatch Mountains South of I-80-Western Uinta Mountains- Wasatch Plateau/Book Cliffs-Western Uinta Basin- Western Millard and Juab Counties-Eastern Juab/Millard Counties- Central Mountains-Sanpete Valley-Sevier Valley-Castle Country- San Rafael Swell-Southwest Utah-Lower Washington County- Zion National Park-Southern Mountains-Upper Sevier River Valleys- Bryce Canyon Country-South Central Utah- Capitol Reef National Park and Vicinity-Western Canyonlands- Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming- 541 AM MDT Sat Jul 31 2021 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight Showers and thunderstorms capable of producing heavy rain and gusty winds are expected this afternoon and evening. There is a potential for localized flash flooding, especially in south wester Utah and in prone areas such as slot canyons, burn scars, areas of steep terrain, and normally dry washes and streams. .DAYS TWO THROUGH SEVEN...Sunday through Friday The moist airmass will remain in place through Monday. Daily showers and thunderstorms capable of heavy rain and gusty winds will occur each afternoon and evening across much of the forecast area. Drier air will move into the area beginning Tuesday, and remain in place through the remainder of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
In the hours before
Special weather statement, Jul 31, 6:07 PM MDT, 59 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 607 PM MDT Sat Jul 31 2021 UTZ101-010030- Great Salt Lake Desert and Mountains UT- 607 PM MDT Sat Jul 31 2021 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TOOELE COUNTY UNTIL 630 PM MDT... At 606 PM MDT, National Weather Service Doppler radar indicated a strong thunderstorm near Skull Valley, or 12 miles north of Dugway English Village...moving north at 10 mph. Wind gusts up to 50 mph will be possible. Locations impacted include... Skull Valley. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. This storm may intensify, so be certain to monitor local radio and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4032 11274 4042 11297 4065 11299 4054 11272 TIME...MOT...LOC 0006Z 168DEG 9KT 4042 11281 ND
Special weather statement, Jul 31, 6:09 PM MDT, 57 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 609 PM MDT Sat Jul 31 2021 UTZ123>125-128-010100- South Central Utah UT-Southern Mountains UT-Zion National Park UT- Lower Washington County UT- 609 PM MDT Sat Jul 31 2021 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL WASHINGTON...WEST CENTRAL KANE AND SOUTH CENTRAL IRON COUNTIES UNTIL 700 PM MDT... At 609 PM MDT, National Weather Service Doppler radar indicated a strong thunderstorm near Zion National Park...moving northwest at 15 mph. Pea size hail and wind gusts of 40 to 55 mph will be possible. Locations impacted include... Zion National Park, Springdale and Rockville. This includes Interstate 15 between mile markers 35 and 36. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3722 11283 3715 11303 3739 11326 3755 11290 TIME...MOT...LOC 0009Z 154DEG 12KT 3730 11300 WOODWARD
Special weather statement, Jul 31, 6:26 PM MDT, 40 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 626 PM MDT Sat Jul 31 2021 UTZ101-010100- Great Salt Lake Desert and Mountains UT- 626 PM MDT Sat Jul 31 2021 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TOOELE COUNTY UNTIL 700 PM MDT... At 626 PM MDT, National Weather Service Doppler radar indicated a strong thunderstorm 11 miles southeast of Clive, or 23 miles northwest of Dugway English Village...moving north at 10 mph. Half inch hail and wind gusts up to 50 mph will be possible. Locations impacted include... Clive and Skull Valley. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. && LAT...LON 4044 11273 4044 11308 4067 11320 4071 11275 TIME...MOT...LOC 0026Z 168DEG 9KT 4053 11299 ND
Special weather statement, Jul 31, 6:47 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
647 PM MDT Sat Jul 31 2021
UTZ101-102-115-010115-
Western Millard and Juab Counties UT-Tooele and Rush Valleys UT-
Great Salt Lake Desert and Mountains UT-
647 PM MDT Sat Jul 31 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JUAB AND
SOUTHEASTERN TOOELE COUNTIES UNTIL 715 PM MDT...
At 646 PM MDT, National Weather Service Doppler radar indicated a
cluster of strong thunderstorms over Dugway English Village...moving
north at 10 mph.
Wind gusts up to 50 mph will be possible.
Locations impacted include...
Dugway English Village, Vernon, Skull Valley, Dugway Proving Ground
Test Range and Lofgreen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches, take shelter in a sturdy building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio and
available television stations for additional information and
possible warnings from the National Weather Service.
&&
LAT...LON 3992 11223 3991 11288 4044 11319 4044 11274
4021 11255 4011 11225
TIME...MOT...LOC 0046Z 168DEG 9KT 4023 11276
NDLocal storm report, Jul 31, 7:05 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
705 PM MDT SAT JUL 31 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM FLASH FLOOD ZION NP 37.25N 112.95W
07/31/2021 WASHINGTON UT PARK/FOREST SRVC
ZIOIN NP DISPATCH REPORTS ALL SLOT CANYONS IN ZION NP ARE
EXPERIENCING FLOODING PINE CREEK AND SPRY CANYON IN
PARTICULAR. THE ZION RAWS REPORTED 1.29 INCHES OF RAIN IN
ONE HOUR. STILL RAINING AT OBSERVATION TIME.
&&
ALEX.DESMETSpecial weather statement, Jul 31, 7:06 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 706 PM MDT Sat Jul 31 2021 UTZ101-010130- Great Salt Lake Desert and Mountains UT- 706 PM MDT Sat Jul 31 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BOX ELDER AND NORTHERN TOOELE COUNTIES UNTIL 730 PM MDT... At 706 PM MDT, National Weather Service Doppler radar indicated a strong thunderstorm over Utah Test and Training Range North, or 49 miles northeast of Wendover...moving north at 10 mph. Penny to nickel size hail and wind gusts up to 50 mph will be possible. Locations impacted include... Utah Test and Training Range North. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. && LAT...LON 4101 11304 4098 11327 4123 11340 4129 11305 TIME...MOT...LOC 0106Z 168DEG 8KT 4107 11318 ND
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 6:07 PM MDT | Special Weather Statement | SLC | Tooele | 23 min |
| Jul 31, 6:09 PM MDT | Special Weather Statement | SLC | Washington | 51 min |
| Jul 31, 6:22 PM MDT | Flash Flood Warning | SLC | Washington | 4 hr |
| Jul 31, 6:26 PM MDT | Special Weather Statement | SLC | Tooele | 34 min |
| Jul 31, 6:47 PM MDT | Special Weather Statement | SLC | Tooele | 28 min |
| Jul 31, 6:58 PM MDT | Severe Thunderstorm Warning | SLC | Tooele | 32 min |
| Jul 31, 7:44 PM MDT | Special Weather Statement | SLC | 46 min | |
| Jul 31, 7:51 PM MDT | Special Weather Statement | SLC | Tooele | 39 min |
| Jul 31, 8:03 PM MDT | Special Weather Statement | SLC | Salt Lake | 27 min |
| Jul 31, 8:28 PM MDT | Special Weather Statement | SLC | Davis | 47 min |
| Jul 31, 8:30 PM MDT | Special Weather Statement | SLC | 30 min | |
| Jul 31, 8:43 PM MDT | Special Weather Statement | SLC | Davis | 32 min |
| Jul 31, 8:52 PM MDT | Special Weather Statement | SLC | Davis | 38 min |
| Jul 31, 9:11 PM MDT | Special Weather Statement | SLC | Davis | 49 min |
| Jul 31, 9:33 PM MDT | Special Weather Statement | SLC | Davis | 27 min |
| Aug 1, 3:21 AM MDT | Flash Flood Watch | SLC | Beaver, Carbon, Duchesne, Emery, Garfield, Iron and 13 more | 21 hr |
| Aug 1, 12:47 PM MDT | Flash Flood Warning | SLC | Garfield | 3 hr |
| Aug 1, 1:23 PM MDT | Areal Flood Advisory | SLC | Sevier | 112 min |
| Aug 1, 1:35 PM MDT | Flash Flood Warning | SLC | Wayne | 3 hr |
| Aug 1, 1:58 PM MDT | Flash Flood Warning | SLC | Duchesne, Wasatch | 3 hr |
| Aug 1, 2:52 PM MDT | Severe Thunderstorm Warning | SLC | Juab, Tooele | 38 min |
| Aug 1, 2:59 PM MDT | Areal Flood Advisory | SLC | Emery, Sevier | 2 hr |
| Aug 1, 3:25 PM MDT | Areal Flood Advisory | SLC | Iron | 11 min |
| Aug 1, 3:35 PM MDT | Flash Flood Warning | SLC | Iron | 3 hr |
| Aug 1, 3:47 PM MDT | Special Weather Statement | SLC | Iron | 43 min |
| Aug 1, 3:55 PM MDT | Special Weather Statement | SLC | Wayne | 50 min |
| Aug 1, 3:57 PM MDT | Special Weather Statement | SLC | Juab | 48 min |
| Aug 1, 4:11 PM MDT | Severe Thunderstorm Warning | SLC | Juab, Tooele | 34 min |
| Aug 1, 4:16 PM MDT | Special Weather Statement | SLC | Washington | 44 min |
| Aug 1, 4:50 PM MDT | Special Weather Statement | SLC | Tooele | 40 min |
| Aug 1, 5:04 PM MDT | Areal Flood Advisory | SLC | Iron, Washington | 116 min |
| Aug 1, 5:15 PM MDT | Special Weather Statement | SLC | Tooele | 30 min |
| Aug 1, 5:30 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 45 min |
| Aug 1, 5:31 PM MDT | Special Weather Statement | SLC | Piute | 44 min |
| Aug 1, 5:40 PM MDT | Special Weather Statement | SLC | Salt Lake | 50 min |
| Aug 1, 5:51 PM MDT | Special Weather Statement | SLC | Tooele | 39 min |
Nearby
Special Weather Statements in Utah, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.